A buddy of mine just had an EMG done for wrist drop. He was prescribed Prednisone and told it was a "radial neuropathy. I know he has been known to drink too much and I am wondering if Alcoholic Neuropathy could damage the radial nerve to the extent of wrist drop.His hands show some signs of muscle wasting/weakness. He occasionally has some breathing problems after a binge, too. I am his on/off AA sponsor, which is why I ask.
Also, Prednisone seems a curious treatment...
Just did some research and couldn't find any correlation between alcohol and radial neuropathy other then what is refered to as Saturday Night Palsy - caused by the arm being compressed against the edge of the bar. It is possible that he has compressed it enough in such a manner that it's damaged.
Prednisone is used to treat neuropathy, as well as neurontin and Lycira. It's possible that his history of drinking is why he wasn't prescibed the other 2. You cannot take Lycira and drink alcohol, and you can't take Neurontin if you have kidney or liver disease.
I lost a step-father last summer to alcoholic hepatitis, he had bad neuropathy, with muscle wasting and weakness. He needed a cane to get around.
Thank you so much to take time to research that! I had checked some as well and the only correlation being that AN damages nerves. So, I guess I speculated that if the radial nerve was damaged it could've been from alcohol! Who knows?
Sorry to hear about your step-father.
I didn't know Prednisone was used for neuropathy, either. Thanks again.
Prednisone is used to reduce inflammation around the nerve sheath. The theory is the swelling is impinging on the nerve. It reduces swelling. It was an appropriate medication.
It is not used for neuropathy.
He needs an MRI.
Wrist drop indicates damage that is, unfortunately, usually permanant. It happens only after a long period of ignoring symptoms.
I fail to see the connection with alcoholism, unless is is because he was in a fight because he was drunk.
I should have been more specific. Thank you for clarifying that about the prednisone. I meant to say "used to treat symptoms of neuropathy" again, my mistake. I have SFN, and that is one of my options.
The relation to alcohol I mentioned - "Saturday Night Palsy" gives the example of someone being drunk and falling asleep at the bar, resting the head on the arm. The edge of the bar compresses the radial nerve. SNP is usually temporary. I mentioned it as a possible cause because repeating that compression can cause a lesion on the nerve, almost like a callous you'd get on your hand repeatedly using a shovel...
The info I've found on the net indicates that it may likely resolve in months or as long as a year. Permanent damage is indicated as the exception. Where or how did you draw the conclusion it's usually permanent?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.